Hail, Steuben
- When
- September 11, 2:02 PM EST
- Where
- Steuben County, Campbell
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.230, -77.200
A warm and humid airmass, combined with the passage of an upper level wave, resulted in the development of severe thunderstorms across central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A warm and humid airmass, combined with the passage of an upper level wave, resulted in the development of severe thunderstorms across central New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 11, 1:02 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 202 PM EDT WED SEP 11 2013 .SYNOPSIS... VERY WARM AND HUMID AIR WILL BE OVER THE AREA TODAY AS A SOUTHWEST FLOW CONTINUES. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN THE HEAT AND THERE IS THE SLIGHT CHANCE THAT THE STORMS COULD BECOME SEVERE. AN APPROACHING COLD FRONT WILL INCREASE THE CHANCE OF THUNDERSTORMS ON THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED AT 1030 AM... VERY WARM HUMID AIRMASS COVERS THE AREA LATE THIS MORNING. 12Z BUF SOUNDING CONFIRMS STEEP MID-LEVEL LAPSE RATES WITH LOTS OF CAPE... WITH LATEST SPC/RUC ANALYSIS ALREADY SHOWING MLCAPE VALUES APPROACHING 2000 J/KG. UPPER RIDGE OVER OUR AREA BEGINS TO BREAK DOWN THIS AFTERNOON AS A WEAK SHORT WAVE APPROACHES FROM THE SOUTHWEST. CU IS ALREADY STARTING TO BUBBLE UP OVER OHIO AND WESTERN PA LATE THIS MORNING... WHICH IS QUITE A CHANGE FROM YESTERDAY WHEN NO REAL DEVELOPMENT OCCURRED. MESO- SCALE MODELS INCLUDING THE LATEST 12Z NAM CONTINUE TO SHOW THE DEVELOPMENT OF A CLUSTER OF STORMS THIS AFTERNOON OVER WESTERN PA MOVING NORTHEAST TO CENTRAL NY TOWARD EVENING. DEEP LAYER WINDS WILL ONLY BE MARGINAL... AROUND 20 TO 25 KTS... FOR CONVECTIVE ORGANIZATION THIS AFTERNOON... BUT WITH AMPLE CAPE EXPECT THAT A FEW STORMS MAY BECOME SEVERE OVER OUR AREA LATER TODAY. MEANWHILE... TEMPERATURES WILL BE APPROACHING RECORD VALUES IN MANY AREAS THIS AFTERNOON. SYR IS ALREADY UP TO 86 DEGREES AT 10 AM... SO THE RECORD OF 90 CERTAINLY LOOKS REACHABLE. RECORD OF 87 AT BGM ALSO LOOKS REACHABLE THIS AFTERNOON. DEW POINTS NEAR 70 WILL RESULT IN APPARENT TEMPERATURES BETWEEN 95 AND 100 OVER THE LAKE PLAIN NEAR SYRACUSE WHICH IS JUST BELOW HEAT ADVISORY CRITERIA. PREVIOUS DISCUSSION BELOW. WARMEST AIR ALOFT OVER THE AREA THIS MRNG AS THE RDG BLDS. FNTL BNDRY OVER SRN CANADA SAGS SOUTH LATE IN THE DAY AS A WEAK WV APCHS FROM THE SW BRINGING SLGTLY LWR HGTS. WITH PLENTY OF ENERGY AVBL AS CAPES PEAK NEAR 200 J/KG...AND THESE TRIGGERS...SCT CONV SEEMS A GOOD BET IN THE AFTN. BEST CHANCE OF SVR WILL BE OVER THE FAR NORTH WHERE INCRSD SHEAR IN AVBL ON THE EDGE OF THE RDG...AND IN THE FAR WEST WHERE THE UPR WV APCHS. MODEL GUID HAS BACKED OFF A BIT FOR THE AFTN HI/S...AND TUE WASN'T QUITE A WARM AS ADVERTISED. ALSO...FAIRLY SIGNIFICANT DISAGREEMENT IN GUID FOR HI/S WITH THE MAV CONSIDERABLY HIER THAN THE MET. EVEN SO...HIER MAV IS HIER THAN THE PRVS FCST SO HAVE LWRD MAX TEMPS A FEW DEGREES. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... DIGGING WV OVER THE LAKES INITIALLY SLOWS...THEN ADVANCES THE COLD FNT THRU THE ARA ON THU. THIS KEEP THE FNT MORE PROGRESSIVE BUT I STILL HAVE SOME CNCRN FOR HEAVY RAIN ON THU AFTN...ESP OVER THE ERN ZONES AS THE TROF DIGS AND THERE IS SOME PSBL CONNECTION WITH MARINE MOISTURE. ALSO...THIS WILL COINSIDE WITH THE PEAK HTG LDG TO STRONG CONV ELEMENTS. COLD FNT ACCELERATES EWRD THU NGT AND IS WELL OUT OF THE AREA ON FRI. VERY CHILLY AIR FOLLOWS THE FNT WITH H8 TEMPS NEAR 0C OVER THE LAKE BY LATE FRI. SHRP UPR TROF...CAA AND WARM LAKE WILL ALL CONTRIBUTE TO CLDS AND SHWRS LINGERING ON FRI. MANY PLACES WILL STRUGGLE TO CLIMB OUT OF THE 50S FRI AFTN. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... MEDIUM RANGE MODELS IN FAIR AGREEMENT THROUGH EXTENDED PERIOD. THE NORTHEAST WILL BEGIN THE PERIOD IN AN UPPER LEVEL TROF WITH A GRADUALLY BUILDING RIDGE LATE IN THE PERIOD AS THE MID WEST RIDGE BUILDS INTO THE GREAT LAKES. OVERALL A FAIRLY DRY BUT COOL EXTENDED FORECAST. ONLY PRECIP MAKER WILL BE A SFC COLD FRONT SUNDAY NIGHT INTO MONDAY MORNING. WILL CONTINUE TO ADVERTISE SLIGHT CHC/CHC POPS FOR THIS BOUNDARY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A VERY UNSTABLE AIRMASS RESIDES OVER THE REGION AND WITH AN UPPER LEVEL DISTURBANCE PASSING THROUGH THIS AFTERNOON SCATTERED THUNDERSTORMS ARE EXPECTED. WE ARE CURRENTLY UNDER A SEVERE THUNDERSTORMS WATCH UNTIL 01Z. TO COVER THIS CONVECTION INCLUDED A THREE HOUR TEMPO MVFR THUNDERSTORM GROUP AT ALL TERMINALS FOR THE MID TO LATE AFTERNOON HOURS. OVERNIGHT, WIDESPREAD MVFR VSBYS ARE EXPECTED DUE TO HAZE/FOG. DENSE FOG IS NOT EXPECTED ATTM DUE TO BOUNDARY LAYER MIXING AND MID LEVEL CLOUDS. ON THURSDAY, A COLD FRONT WILL CROSS THE REGION DURING THE LATE MORNING AND AFTERNOON HOURS.. FOR ALL BUT KAVP INCLUDED TEMPO GROUP FOR MVFR THUNDERSTORMS DURING THE LATE MORNING/EARLY AFTERNOON PERIOD. SOUTHWEST WINDS AT 10 KNOTS WITH GUSTS NEAR 20 KNOTS IN THE HIGHER ELEVATIONS AND LAKE PLAIN. LIGHT WINDS OVERNIGHT FOLLOWED BY SOUTHWEST WINDS AGAIN THURSDAY MORNING. OUTLOOK... FRI...EARLY MVFR CIGS/-SHRA...MAY IMPROVE BY LTR IN THE DAY. SAT/SUN...VFR...BUT MAYBE SOME EARLY MORNING FOG/IFR AT KELM. SUN NIGHT/MONDAY...RESTRICTIONS POSSIBLE IN SCATTERED SHOWERS. && .CLIMATE... TUESDAY UPDATE... TODAY TO WED NGT SHOULD BE A FEW DEGREES SHY OF THE RECORD HIGHS. ESPECIALLY WITH THE LONGER THREADED SYRACUSE AND AVOCA RECORDS BACK TO THE EARLY 1900S. SEPT 10 RECORD HIGHS BGM 92 IN 1964 SYR 94 IN 1931 AVP 96 IN 1931 9/10 ACTUAL HIGHS BGM 84 SYR 89 AVP 92 SEPT 11 RECORD HIGHS BGM 87 IN 1983 SYR 97 IN 1931 AVP 95 IN 1931 SEPT 11 RECORD HIGH LOWS BGM 65 IN 1971 SYR 71 IN 1947 AVP 73 IN 1947 SEPT 12 RECORD HIGH LOWS BGM 68 IN 1961 SYR 70 IN 1906 AVP 74 IN 1931 && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...DGM/MSE SHORT TERM...DGM LONG TERM...RRM AVIATION...RRM CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 235 AM EDT WED SEP 11 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-120645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 235 AM EDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING WITH A SLIGHT CHANCE OF SEVERE STORMS...ESPECIALLY OVER NEW YORK. THESE STORMS COULD BRING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE LIKELY ON THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE WITH STRONG DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 121 PM EDT WED SEP 11 2013 PAZ039-043-111800- SUSQUEHANNA PA-WYOMING PA- 121 PM EDT WED SEP 11 2013 ...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYOMING AND SOUTH CENTRAL SUSQUEHANNA COUNTIES... * AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR LAKE CAREY...AND MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SPRINGVILLE AT 135 PM EDT... NICHOLSON AT 155 PM EDT... HOP BOTTOM AND GLENWOOD AT 200 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4177 7582 4166 7570 4152 7594 4164 7606 /DJN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
133 PM EDT WED SEP 11 2013
PAZ038-111815-
BRADFORD PA-
133 PM EDT WED SEP 11 2013
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRADFORD COUNTY...
* AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR NORTH
TOWANDA...AND MOVING NORTHEAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ROME AND HERRICK AT 155 PM EDT...
HERRICKVILLE AT 200 PM EDT...
ORWELL AT 205 PM EDT...
BRUSHVILLE AT 210 PM EDT...
WEST WARREN AND WARREN CENTER AT 215 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4168 7644 4182 7658 4200 7629 4200 7615
4199 7614 4180 7613
DJNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT WED SEP 11 2013
PAZ039-111845-
SUSQUEHANNA PA-
157 PM EDT WED SEP 11 2013
...STRONG THUNDERSTORM WILL AFFECT SUSQUEHANNA COUNTY...
* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HOP
BOTTOM...AND MOVING NORTHEAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WEST LENOX AT 205 PM EDT...
ALFORD AT 210 PM EDT...
HARFORD AT 220 PM EDT...
GIBSON AND NEW MILFORD AT 230 PM EDT...
JACKSON AND LAKESIDE AT 240 PM EDT...
LAKEVIEW AND ARARAT AT 245 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4175 7597 4193 7564 4180 7547 4164 7574
4164 7587
DJNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 212 PM EDT WED SEP 11 2013 NYZ055-PAZ038-111900- BRADFORD PA-TIOGA NY- 212 PM EDT WED SEP 11 2013 ...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BRADFORD AND SOUTHWESTERN TIOGA COUNTIES... * AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR LITCHFIELD...AND MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LITCHFIELD AT 220 PM EDT... BARTON AT 230 PM EDT... NICHOLS AND WINDHAM AT 235 PM EDT... LOUNSBERRY AND TIOGA CENTER AT 245 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4214 7634 4203 7614 4183 7648 4195 7662 DJN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT WED SEP 11 2013
NYZ056-PAZ039-111930-
BROOME NY-SUSQUEHANNA PA-
249 PM EDT WED SEP 11 2013
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BROOME AND SUSQUEHANNA
COUNTIES...
* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL...AND STRONG GUSTY WINDS. THE STORMS WERE LOCATED FROM
HALLSTEAD TO MONTROSE AND DIMMOCK...AND MOVING NORTHEAST AT 35 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
BINGHAMTON AT 255 PM EDT...
WINDSOR AND CHENANGO BRIDGE AT 300 PM EDT...
EAST WINDSOR AND SANITARIA SPGS AT 305 PM EDT...
SANFORD AND CHENANGO VALLEY STATE PARK AT 310 PM EDT...
HARPURSVILLE AND BELDEN AT 315 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4165 7612 4229 7587 4229 7584 4225 7583
4225 7564 4220 7563 4220 7542 4211 7542
4164 7565
DJNThe Binghamton radar (KBGM), 100 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
11 hail, 2 thunderstorm wind. Local standard time, as filed.
Numerous tree limbs were blown down. Trained spotter specified the tree limbs were not rotted.
Hail of nickel to quarter-sized was reported.
Hooper Road in Endwell was closed due to wires blown down across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468970, 468971, 468982, 468972, 468973, 468974, 468975, 468976, 468977, 468978, 468979, 468981, 468980.